Anaphylaxis: Signs, Causes, And Treatment
Anaphylaxis is a severe and extreme allergic reaction to either food, medicine, venom or as in some cases, the causes are unknown. Recently, there have been a few high-profile cases where people have lost their lives due to anaphylaxis. In 2016, there was a well-publicised, tragic case where a teenager died after eating a Pret a Manger sandwich containing sesame seeds. Would you be able to spot the symptoms of anaphylaxis?
What are the most common allergies?
As well as sesame seeds, nut allergies can cause a severe allergic reaction. It’s estimated that 5 – 8 % of children have a food allergy in the UK (NICE – National Institute for Health and Clinical Excellence, 2011; Food Standards Agency, 2016). Peanut is the most common, and NICE estimates that 1 in 55 children are affected by this type of allergy. Dairy products, eggs, seafood, and shellfish can also cause severe allergic reactions. Venom is another trigger, such as people being stung by bees, wasps, and jellyfish.
What are the symptoms?
Healthcare professionals use the ABC approach to assess the severity of someone’s reaction:
- A is for Airways – Do they have a persistent cough or sound hoarse? Are they struggling to swallow or do they have a swollen tongue?
- B is for Breathing – Are they finding it difficult to breathe? Is their breathing noisy or wheezy, a bit like an asthma attack?
- C is for Consciousness/Circulation – Do they have clammy skin? Are they confused, conscious, or do they feel faint or lightheaded?
How can I tell if someone is having a severe reaction?
If they are displaying any of the above symptoms, they could be experiencing anaphylaxis. If they only have itchy or flushed skin, a rash, minor swelling, nausea, or they’re vomiting with minor abdominal pain, this is likely to be a milder reaction. In such cases, they may recover after taking an antihistamine (let the patient administer their own medicine).
How do you treat anaphylactic shock?
If you’re concerned that someone is going into anaphylactic shock, then you need to act quickly. Any delay could be fatal, so you should always treat anaphylaxis as a medical emergency. If you’re aware that someone has a severe allergy, then they will usually be carrying a type of ‘adrenaline auto-injector’ (AAI) – EpiPen®, Emerade® or Jext®.
In 2017, various pieces of legislation came in surrounding the use and access to adrenaline injection devices, which includes schools being able to keep spare AAIs for emergency use, should the device fail to operate correctly.
When an AAI is given to someone in anaphylactic shock, even if they show signs of recovery, you must call the emergency services. Tell them you’ve given the patient adrenaline. In some cases, you may need to administer a second dose but wait for 5 – 10 minutes to check if any anaphylactic symptoms remain.
If they become unresponsive or unconscious, you may have to administer CPR until help arrives.
If you have a friend or a family member with a severe allergy, do you know what to do if they went into anaphylactic shock? Our practical First Aid Course teaches you simple skills that save lives. For more details and a friendly chat, call 07974 407988.